Acetaminophen toxicity

Pile of colored Medication Tablet Pile of colored Medication Tablet

Acetaminophen toxicity is a result of the formation of a reactive intermediate N-acetyl-p-benzoquinonimine (NAPQI), the product of a minor pathway involved in the metabolism of acetaminophen. At therapeutic doses, the majority of acetaminophen metabolism occurs via glucuronidation and sulfation to nontoxic metabolites. In overdose, the nontoxic routes of metabolism become saturated and the metabolism of acetaminophen to NAPQI becomes a major metabolic pathway. The formation of NAPQI occurs primarily via oxidation by hepatic CYP2E1 and, to a lesser extent, by CYP3A4, CYP2A6, and CYP1A2. A fraction of the total NAPQI may be a result of renal CYP2E1 metabolism.

At therapeutic doses, NAPQI is detoxified rapidly by glutathione which combines with NAPQI to form nontoxic compounds that are eliminated in the urine as mercapturic acid; however, in overdose, the production of NAPQI increases disproportionately to the dose ingested. Toxicity occurs when glutathione utilization surpasses the rate of glutathione formation, resulting in free, unbound NAPQI that rapidly binds to cellular components (eg, hepatocytes). The covalent binding of NAPQI to cellular components results in apoptosis and/or direct cellular necrosis.

Glutathione depletion may occur as a result of a single acute overdose of acetaminophen, repeated supratherapeutic acetaminophen ingestions, decreased glutathione stores (eg, alcoholism, malnutrition), and/or increased production of NAPQI (eg, secondary to drug interactions) (Zenger 2004). Drugs that induce CYP2E1 and the other CYP enzymes involved in acetaminophen metabolism may increase the ability to produce NAPQI; ethanol (chronic ingestion) and isoniazid are among the enzyme inducers that have been theorized to increase the risk of acetaminophen toxicity following prolonged excessive use of acetaminophen (Brackett 2000). Chronic ethanol ingestion, in combination with chronically poor diet, may also decrease glutathione stores. Conversely, acute coingestion of ethanol with acetaminophen may be temporarily hepatoprotective; in theory, ethanol acts as a competitive inhibitor of CYP2E1 due to enzyme occupancy, thus preventing the conversion of acetaminophen to NAPQI until ethanol has been metabolized (Rumack 2002; Thummel 2000).

Source: Lexicomp Online

No Comments, Be The First!

Leave a Reply

%d bloggers like this: